Anyone can save a life during an opioid overdose with naloxone, a front-line defense in the nation’s opioid crisis. Naloxone is a life-saving drug that, when sprayed into the nose or injected, quickly reverses the powerful effects of opioids during an overdose.
Everyone who overdoses with opioids, whether with a prescribed medicine or an illicit drug, needs naloxone. Examples of opioids include heroin, fentanyl, oxycodone, hydrocodone, codeine, & morphine.
Because overdoses can happen anywhere, naloxone is designed to be used by anyone, even a bystander. That’s one of many reasons the U.S. Food & Drug Administration is working to help increase access to naloxone in case of such an emergency. The FDA has approved different forms of naloxone, including injections & nasal sprays.
“Without the administration of naloxone, there is a high risk of fatality from an overdose,” said Marta Sokolowska, Ph.D., deputy center director for substance use & behavioral health at the FDA. “This is the reason it is very important that anyone witnessing an opioid overdose has access to naloxone & feels confident using it during an emergency.”
How to Recognize an Opioid Overdose & Use Naloxone
Opioids are medications that can be used to treat certain kinds of pain or opioid use disorder. Some illicit or non-prescription substances such as heroin are also opioids. Signs of an opioid overdose may include:
- unconsciousness or unresponsiveness (doesn’t wake up when shaken or called)
- shallow breathing
- blue lips, gums, or fingertips
- slow or irregular heartbeat or pulse
“Anyone – including family members, caregivers, or other people who may have to use naloxone in an opioid overdose – should be taught to recognize the signs of an opioid overdose & to administer naloxone,” Sokolowska said.
Naloxone is very powerful & works quickly. When administered soon after someone starts experiencing an overdose, the person will usually wake up within one to three minutes. Repeat administration of naloxone may be necessary. Administration of naloxone also reduces the likelihood of long-term brain damage that can result from reduced blood flow to the brain.
But naloxone is a temporary treatment, & its effects do not last long. After giving someone naloxone & calling 911, stay with the person, even if they are conscious, until emergency medical help arrives. The person could lapse back into unconsciousness & might need another dose of naloxone. Keep trying to wake them up & keep them breathing. Also, lay the person on their side to prevent them from choking if they are unconscious.
Discuss Naloxone When Getting a Prescription for Opioids
Although naloxone is a prescription medicine, many states allow “standing orders” – that means consumers can get naloxone directly from a pharmacist, without a prescription. This allows access to naloxone to anyone who thinks they might need it, either for themselves or for someone else who might be at risk for an overdose.
“Naloxone should be available to anyone taking opioids & to anyone who may be around people who are taking opioids,” Sokolowska said. “This medicine is safe & very effective. It is also important to know that naloxone is not addictive.”
To reduce the risk of death from opioid overdose, the FDA recommends that these people carry naloxone:
- People who are prescribed opioid pain relievers.
- People who are prescribed medicines to treat opioid use disorder.
- People who are at increased risk of opioid overdose, such as patients who also use alcohol or other drugs such as benzodiazepines.
- Caregivers of patients who are at risk of an opioid overdose.
“We want naloxone in the hands of the friends, family members, & caregivers of people taking opioids,” Sokolowska added.
Naloxone Will Not Harm Someone Who Does Not Have Opioids in Their System
Naloxone works in the brain only, binding to the opioid receptors & blocking the effects of opioids. If someone is having a medical emergency other than an opioid overdose – such as a diabetic coma or cardiac arrest – giving them naloxone won’t have any effect or cause them additional harm.
People of all ages can safely use naloxone, so naloxone can also be used for suspected overdose in infants, children, & the elderly.
“Don’t hesitate to administer naloxone in an emergency even if you’re not sure if the person is experiencing an opioid overdose,” Sokolowska said. “Giving someone naloxone won’t hurt them, but it could help them & save their life.”
Source: FDA Consumer Updates